The People's Perspective on Medicine

Iodide-Containing Contrast Disrupted Thyroid

Q. To diagnose my appendicitis a few years ago, I had a CT scan with contrast. When my energy didn’t return after the surgery and my weight started dropping rapidly, I underwent tests that resulted in a diagnosis of Graves’ disease.

I was facing losing my thyroid either by surgery or radiation when, for no apparent reason, I began gaining weight and my thyroid tests came back to normal.

Evidently either the radiation or the iodine used in the contrast CT caused a temporary hyperthyroid condition. If I had not taken a longer time than usual to decide between surgery and radiation, I would not have a thyroid and would be on meds for the rest of my life.

Could the iodine or the radiation have caused this?

A. A study in the Archives of Internal Medicine (Jan. 23, 2012) suggests that iodide-containing contrast material used in CT scans and cardiac catheterizations is linked to a higher risk of thyroid disease. Either hyperthyroidism (Graves’ disease) or hypothyroidism might develop.

Our Guide to Thyroid Hormones has more information about the symptoms and treatment of thyroid disease. People undergoing imaging tests with contrast should have their thyroid function carefully monitored afterwards. You will find more information about the study here.

Rate this article
star-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-emptystar-fullstar-empty
5- 2 ratings
Get the latest health news right in your inbox

Join our daily email newsletter with breaking health news, prescription drug information, home remedies AND you'll get a copy of our brand new full-length health guide — for FREE!

Screenshots of The People's Pharmacy website on mobile devices of various sizes
Join over 150,000 Subscribers at The People's Pharmacy

We're empowering you to make wise decisions about your own health, by providing you with essential health information about both medical and alternative treatment options.

Showing 11 comments
Comments
Add your comment

In 2013 I had MRSA and had several CT scans with contrast. My TSH level went from a level 2.20, down to .64. It was so bad that I had to use a walker to get around. I brought this up with my doc, and he would not listen. I honestly thought I was going to die. When will doctors learn that just because your level is still in the range that you can be very
sick?

I eventually got better. But in 2017, I fell & broke all 3 bones in my left leg, 2 or 3 Cat scans later I am in the same mess. I am slowly getting better.

What you experienced was a short case of Thyroditis. So thankful you waited. This is not uncommon Thyroditis can come up fast and go away on it’s own.

Not everyone is so fortunate. Hyperthyroid does truly exsist permantly and Surgery, Or Drugs to treat are truly necassary sometimes Radition too!

A blessing. .

I to started having thyroid trouble (hypo-thyroid ism / hoshimotos) after being dose with reactive iodine for CT scan.

Could we please do without the sarcasm?? If folks aren’t interested in this type of news they needn’t utilize the information or even read it at all.

Dear PP
From your tone it is obvious that you embrace the idea of iodine induced thyroid disease so emphatically that you choose to present the information to your visitors in a fashion that leaves little room for any other conclusion. One of your visitors in fact seems to have already jumped to the conclusion that dental xrays (without iodinated contrast, or any contrast for that matter) can cause thyroid disease.
Authors Rhee et al deserve praise for illustrating what may end up being an important association, but like many studies the final word will depend on additional research.
For now the prudent advice seems to come not from PP but from one of the endocrinologists at MGH who recommends particular care before administering intravenous contrast media to patients who are at elevated risk for the development of thyroid dysfunction, including those with palpable goiter, nodular goiter, or serum antibodies to thyroperoxidase. In addition, patients who may not tolerate thyroid dysfunction, such as those with underlying unstable cardiovascular disease, should be monitored for thyroid function after iodine exposure.
And be careful about drinking water, riding on a jet, and voting.

Woman in town just turned 102—her comment for her longevity was “stay away from doctors”! HA!

I also recently was diagnosed with hypothyroidism. However, I have never had iodine containing xray contrast material.
But, every day of my life I have drunk several glasses of water. The water caused the hypothyroidism!
Every day of my life I am exposed to sunshine. Well, almost every day. The sunshine caused the hypothyroidism!
Shortly before the diagnosis I went on a trip. Jet planes cause hypothyroidism!
Or maybe George Bush being re-elected caused it?
Thank you People’s Pharmacy for clearing this up! I was going to do a little research in the field of statistics regarding the concepts of correlation and causation but I think I will skip it and just continue to be simple minded.
PEOPLE’S PHARMACY RESPONSE:
Dear BS,
So…from your tone it is obvious that you reject the idea that CT scans with contrast or angiography with iodide contrast material could in any way be responsible for thyroid dysfunction. Your point is that this is purely coincidence…sort of like being exposed to sunshine.
Have you bothered to look at the research? Archives of Internal Medicine (Jan. 23, 2012) Here is a link: http://www.ncbi.nlm.nih.gov/pubmed/22271121
This condition is well recognized in Europe. There is even a name for it: “Iodine-Induced Thyrotoxicosis.” We find it astonishing that physicians in the U.S. are totally unaware of this condition. Not only is the data from researchers at Brigham and Women’s Hospital and Harvard Medical School quite compelling, there is even a plausible mechanism (see below, in a quote from the introduction to the article in the Archives of Internal Medicine).
“A typical dose of ICMcontains approximately 13 500 μg of free iodide15 and 15 to 60 g of bound iodine1,15 that may be liberated as free iodide in the body. This represents an acute iodide load of 90 to several hundred thousand times the recommended daily intake of 150 μg. Sudden exposure to high iodide loads, given in other contexts, can disrupt thyroid hormone regulation, resulting in hypothyroidism (Wolff-Chaikoff effect) or hyperthyroidism (jodbasedow).”

Same thing—open heart surgery in Aug. 2010 and then diagnosed with hypothyroidism… on synthroid and dosage just raised after blood test… never ending….

This info should be in every Dr’s and Radiologist’s office. Also dentists need to be
informed better to cover the thyroid during dental Xrays. Supposedly, there is a small
neck attachment to the leaded apron they put on us, but it is usually tucked under and not used around the neck. Shameful and uninformed!!

At the time I had a heart attack, a stent was placed. Shortly after that blood tests revealed Hypothyroidism. I never connected the two until after I read your article.
Hypothyroidism does not run in my family. I am now on Synthroid for the rest of my life.

Have had two catheter ablations within 8 months and did indeed have complications with thyroid. I am already hypothyroid but following the 1st ablation my hormone levels dropped significantly necessitating a change in medication. Neither of my doctors, a. GP and cardiac electro physiologist had a clue as to what caused the problem.

* Be nice, and don't over share. View comment policy^